Many medications have established interactions with warfarin, potentially affecting international normalized ratio (INR) levels and increasing the risk of bleeding complications. We present the case of a 74-year-old female inpatient with late-onset schizophrenia who was initiated on brexpiprazole while concurrently receiving warfarin therapy for a ventricular thrombus. Despite INR levels being within a range of 1.8 to 2.7 prior to brexpiprazole initiation, the patient's INR increased sharply to 6 within five days, leading to a potential gastrointestinal bleed that required medical admission. While the manufacturer's in-vitro studies suggest that brexpiprazole does not displace warfarin from albumin, both drugs exhibit greater than 99% protein binding. This case highlights the critical need for close monitoring of INR levels when initiating brexpiprazole in patients on warfarin therapy, due to the potential for warfarin displacement from plasma proteins and subsequent bleeding complications. This interaction warrants further exploration, and clinicians should exercise caution when using these medications concomitantly.
No takes yet. Share an insight, caveat, or question.
Elias et al. (2024) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: